Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 14, 2001, 3:44 PM CST for Jefferson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 14, 2001, 3:44 PM CST (21:44 UTC)
- Expired
- Mar 14, 2001, 4:15 PM CST
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619 WUUS53 KTOP 142144 SVRTOP KSC087-142215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CST WED MAR 14 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 415 PM CST * AT 342 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF MCLOUTH...OR ABOUT 6 MILES NORTH OF LAWRENCE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... MCLOUTH LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3922 9528 3904 9529 3902 9517 3922 9518
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:00 PM CST, 44 minutes earlier.
Area forecast discussion, Mar 14, 3:00 PM CST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CST WED MAR 14 2001 AVM IS PREFERRED MODEL TODAY. WITH THIS IN MIND...APPEARS RAIN TO SNOW LINE WILL NOT MOVE INTO THE AREA BEFORE 12Z THURSDAY. EVEN BY 18Z...THIS LINE BISECTS THE AREA NORTH/SOUTH ROUGHLY ALONG HIGHWAY 77. AS UPPER LOW SHIFTS EAST LATE IN THE DAY...BEST VERTICAL MOTION ALSO WILL BE SHIFTING EAST. THUS WILL POST A WATCH WRN CWA...EXTENDING INTO NORTHEAST CORNER...FOR THURSDAY. APPEARS MOST ACTION TO BE EAST OF AREA BY THURSDAY EVENING...BUT COULD STILL BE A CLOSE CALL IN THE NORTHEAST CORNER. FOUR TO EIGHT INCHES BEST GUESS FOR NOW...BUT NEAR BLIZZARD CONDITIONS REGARDLESS OF AMOUNTS JUSTIFICATION FOR WATCH AT THIS TIME. FURTHER SOUTH...ESPECIALLY ALONG AND SOUTHEAST OF THE TURNPIKE...RAIN TO SNOW BY AFTERNOON BUT NOT EXPECTING MUCH ACCUMULATION DUE TO WARMER GROUND AND RELATIVELY WARMER BNDRY TEMPS. THUS FEEL HPC DEPICTION OF HEAVY SNOW IS A BIT TOO FAR SOUTH. WOULD PREFER SHIFTING NORTH AND WEST AROUND 50 MILES. BUT STILL IN OUR CWA NONETHELESS. OTHER CONCERN TONIGHT IS CONVECTION. ALREADY SEE LI/S BELOW ZERO. WITH VIL O' DAY AROUND 28...AND RESULTANT WBZ FAIRLY LOW...MAY NOT BE TOO HARD TO GET SOME MARGINAL SIZE SVR HAIL...WITH ATTENDANT WIND GUSTS. STG DYNAMICS MOVING INTO THE AREA THIS EVENING PER LATEST RUCII SUPPORTS THIS ALSO. .TOP...WINTER STORM WATCH THURSDAY ALONG AND NORTH OF zA LINE FROM ABILENE TO MARYSVILLE AND HIAWATHA.
In the hours before
Special weather statement, Mar 14, 3:13 PM CST, 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CST WED MAR 14 2001 WINTER WEATHER STILL LOOKS LIKE IT WILL MAKE A RETURN TO THE AREA ON THURSDAY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE POSSIBILITY OF NEAR BLIZZARD CONDITIONS ON THURSDAY...NORTH AND WEST OF A LINE... FROM ABILENE...TO MARYSVILLE...AND HIAWATHA. RAIN WILL CHANGE TO SNOW WEST OF HIGHWAY 77 THURSDAY MORNING...THEN ALONG THE NORTHERN BORDER FROM MARYSVILLE TO HIAWATHA...IN THE AFTERNOON. AS NORTH WINDS INCREASE TO 25 TO 35 MPH AND GUSTY...SNOW WILL BLOW AND DRIFT. NEAR BLIZZARD CONDITIONS ARE POSSIBLE. FURTHER SOUTH...MAINLY ALONG AND SOUTH OF THE TURNPIKE...RAIN WILL CHANGE TO SNOW. HOWEVER ACCUMULATIONS SHOULD BE ONLY A FEW INCHES...AT BEST. IN FACT...MUCH OF THE SNOW MAY MELT INITIALLY FROM MANHATTAN AND TOPEKA TO LAWRENCE...AND POINTS SOUTH...INCLUDING EMPORIA AND OTTAWA. MEANWHILE...TONIGHT...RAIN AND THUNDERSTORMS SHOULD BECOME WIDESPREAD OVER THE REGION. SOME OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. RAINFALL COULD TOTAL AN INCH IN SOME AREAS BY THURSDAY AFTERNOON...SO SOME LOWLAND FLOODING MAY A@LSO OCCUR. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER STATEMENTS ON THIS LATEST ROUND OF WINTRY WEATHER.
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.